Dopamine Agonists Associated With Addictive Behavior, Withdrawal
A new study has found that dopamine agonists, the primary drugs used for Parkinson's disease, cause acute withdrawal symptoms similar to cocaine. Other studies in recent years have established a link between dopamine agonists and impulse control disorders, including addiction.
Researchers recently defined what they call dopamine agonist withdrawal syndrome (DAWS), which causes symptoms similar to those experienced by cocaine addicts: anxiety, panic attacks, depression, sweating, nausea, generalized pain, fatigue, dizziness, and drug cravings. Dopamine, cocaine, and methamphetamines all work by stimulating reward pathways in the brain, making similar withdrawal symptoms logical.
Other studies in recent years have found that dopamine agonists cause impulse control disorders (uncontrolled, compulsive behaviors) in 14% to 17% of Parkinson's patients using the drugs, as well as patients using dopamine agonists for other conditions. Use of dopamine agonists has been linked to compulsive eating, gambling and buying, as well as hypersexuality and Internet addiction.
Dopamine agonists are used primarily in the treatment of Parkinson's disease, but are also FDA approved for restless legs syndrome and used off-label for depression and fibromyalgia.
What Does This Mean?
Like a number of prescription medications, dopamine agonists have the potential for addiction and can result in quite severe withdrawal symptoms. In addition, people taking these drugs should be aware that addictive behaviors are a possible side effect. Many patients receiving treatment with dopamine agonists are unaware of their addictive behaviors or do not realize they are caused or exacerbated by their medication.
Dr. Melissa J. Nirenberg, associate director of the Parkinson’s Disease and Movement Disorders Institute at New York-Presbyterian Hospital/Weill Cornell Medical Center and senior author of the most recent study, sums up the results by saying, "Impulse control disorders stemming from use of dopamine agonists (DAs) can be detrimental to a patient’s financial, social and physical well-being. Our research identifies another concern — namely that some patients experience severe, even intolerable, withdrawal syndromes when their dosage is reduced. In this context, it’s very important that physicians and their patients use DAs judiciously, and exercise caution when they are tapered."